Virginia, 2008

Hail and Damaging Winds in Virginia, June 27, 2008

June 27, 2008 · NWS LWX · 3 events in 2 counties and zones

A warm and humid air mass helped to support the development of isolated to scattered thunderstorms on June 27th. A few thunderstorms became severe across north central Virginia during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm and humid air mass helped to support the development of isolated to scattered thunderstorms on June 27th. A few thunderstorms became severe across north central Virginia during the afternoon. One inch diameter hail was reported in Thornburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 9:55 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 27, 9:55 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1055 AM EDT FRI JUN 27 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE MID-ATLANTIC COAST THROUGH
SATURDAY. A RETURN FLOW WILL BRING WARM AND HUMID CONDITIONS ALONG
WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL
SLOWLY PASS THROUGH THE REGION SUNDAY BRINGING A BETTER CHANCE FOR
SHOWERS AND THUNDERSTORMS. COOLER AND DRIER WEATHER WILL RETURN FOR
NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

S/W TROUGH OVR WRN PA LATE THIS MORNING WILL TRACK EAST ACROSS PA
AND NRN MD THIS AFTERNOON AND SERVE AS A TRIGGER FOR SCT TSTMS. A
LEE-SIDE TROF WILL ALSO AID IN TSTM DEVELOPMENT. SHORT-TERM
GUIDANCE SUGGESTS SCT TSTMS WILL DEVELOP ALONG THE CATOCTIN MTNS
FROM HAGERSTOWN TO CHARLES TOWN AND TRY TO BUILD SWD AS THE
AFTERNOON PROGRESSES. CONVECTION IS EXPECTED TO EXIT THE BAY BY
6PM. THE BEST CHANCE FOR SEVERE TSTMS LOOK TO BE FROM EAST OF
HAGERSTOWN ACROSS NCNTRL MD TO THE NRN CHES BAY WHERE BEST
MOISTURE AND INSTABILITY IS FCST. WET MICROBURSTS THE MAIN THREAT
GIVEN HIGH MOISTURE CONTENT AND MODERATE INSTABILITY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SATURDAY/...
CONVECTION LIKELY TO BE DONE BY 8 PM.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
STRONG TO SEVERE STORMS ARE LIKELY THIS WEEKEND.

THE ATMOSPHERE WILL REMAIN UNSTABLE FOR SATURDAY THROUGH EARLY
MONDAY. A FRONT IS STILL ON TRACK FOR SUNDAY/EARLY MONDAY. THE
BIGGEST CHANGE FROM YESTERDAYS MODEL RUN IS THAT THE GFS HAS SPED UP
THE EXIT OF THE FRONT. THE BOUNDARY LOOKS TO CLEAR THE CWFA EARLIER
ON MONDAY...RATHER THAN LATE MONDAY/EARLY TUESDAY AS IN PREVIOUS
RUNS.

FORECAST CAPES ON SATURDAY HAVE REMAINED IN THE 1000 TO 2000 J/KG
RANGE FOR SEVERAL MODELS RUNS. STILL NO DEFINITIVE TRIGGER FOR
CONVECTION OTHER THAN SOME WEAK MID LEVEL FORCING AND THE NEARING
FRONTAL BOUNDARY. SUNDAY STILL LOOKS TO BE THE BEST CHANCE FOR
SEVERE WEATHER ACROSS THE ENTIRE CWFA. THE GFS IS PROGGING SOME HIGH
CAPE VALUES (2000 J/JG). IN ADDITION...UPPER SUPPORT WILL BE
PRESENT IN THE FORM OF A RRQ JET STREAK AND THE MID LEVEL TROUGH
AXIS. INCREASED SHEAR ALONG THE BOUNDARY IS ALSO LIKELY.

HAVE ONLY MADE SOME MINOR TWEAKS TO THE POPS IN THE EXTENDED PERIOD.
DONT BELIEVE THAT STORMS WILL TRULY BE DIURNAL IN NATURE SINCE THE
ATMOSPHERE WILL REMAIN UNSTABLE THROUGH THE NIGHTTIME...SO HAVE
BUMPED THE POPS UP FROM ISOLATED.

DIDNT MAKE ANY CHANGES PAST MONDAY NIGHT. HIGH PRESSURE BUILDS OVER
THE REGION...AND CONDITIONS WILL REMAIN DRY.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...

SCT TSTMS ACROSS NRN TAF SITES MORE ISOLATED AS YOU GO SOUTH.

PATCHY BR MAY BRING SUBVFR VSBYS LATE TONIGHT INTO EARLY SATURDAY
MORNING. WILL TEMPO MVFR VSBYS FOR NOW...BUT VSBYS COULD BE LOWER
ESPECIALLY IF DEBRIS CLOUDS FROM PREVIOUS CONVECTION CLEAR OUT
OVERNIGHT.

TERMINALS WILL BE AFFECTED BY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEKEND.

A WIND SHIFT TO THE W/NW IS LIKELY LATE SUNDAY/EARLY MONDAY BEHIND A
COLD FRONT. HIGH PRESSURE WILL SETTLE OVER THE AREA FOR MID-WEEK.

&&

.MARINE...
PRESSURE TROUGH JUST TO THE WEST OF THE WATERS TODAY WILL ALLOW FOR
WINDS TO TURN ONSHORE. WIND SPEEDS SHOULD REMAIN BELOW SCA CRITERIA.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL CONTAIN THE THREAT FOR GUSTY WINDS AND
HAIL. SPECIAL MARINE WARNINGS MAY BE WARRANTED THIS AFTERNOON AND
EVENING. CONVECTION SHOULD BE A BIT MORE WIDESPREAD COMPARED TO
THURSDAY.

SOME CHANNELING UP THE BAY IS POSSIBLE SATURDAY INTO SUNDAY AHEAD OF
AN APPROACHING COLD FRONT. WILL CAP THE WINDS AT 15 KT FOR NOW...BUT
WILL HAVE TO CONTINUE TO MONITOR ESPECIALLY SATURDAY NIGHT.
OTHERWISE NO HEADLINES ARE ANTICIPATED. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEKEND...AND SPECIAL
MARINE WARNINGS ARE LIKELY.

HIGH PRESSURE WILL SETTLE OVER THE WATERS THROUGH MID-WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...ROSA
PRODUCTS...LASORSA/LISTEMAA
Hazardous weather outlook, Jun 27, 11:59 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT FRI JUN 27 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1259 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 8 PM. DAMAGING
WINDS APPEAR TO BE THE PRIMARY THREAT. THE MOST LIKELY TIME FRAME
FOR SEVERE WEATHER IS BETWEEN 2 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST EACH AFTERNOON
AND EVENING THROUGH SUNDAY.

A SMALL CRAFT ADVISORY IS POSSIBLE SATURDAY NIGHT ON THE TIDAL
POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1259 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES EAST
OF THE BLUE RIDGE THROUGH 8 PM. DAMAGING WINDS APPEAR TO BE THE
PRIMARY THREAT. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER IS
BETWEEN 1 PM AND 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST EACH AFTERNOON THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

In the hours before

Special weather statement, Jun 27, 11:57 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 PM EDT FRI JUN 27 2008

VAZ025-036-037-271800-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
1257 PM EDT FRI JUN 27 2008

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES THROUGH 2 PM...

AT 1257 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES WEST OF MONTEBELLO...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF MONTEBELLO...WINTERGREEN...SHIPMAN AND SCHUYLER
WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN

The radar

The Roanoke radar (KFCX), 148 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
June 27, 12:32 PM EST to 12:36 PM EST
Where
Nelson County, Lovingston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.770, -78.880

Nelson County Emergency Management and Fire and Rescue Departments reported trees and power lines down near Route 29 in Livingston.

Thunderstorm Wind, Nelson

When
June 27, 12:49 PM EST
Where
Nelson County, 2.04 mi N of Schuyler
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.809, -78.707

Nelson County Fire and Rescue Department reported trees and power lines down at the 3600 block of Green Creek Road.

Hail, Spotsylvania

When
June 27, 1:27 PM EST
Where
Spotsylvania County, 1.09 mi W of Hams Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.120, -77.570

A trained spotter reporter quarter-sized hail near Thornburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108670, 108672, 108674.